To Name :
To Email :
From Name :
From Email :
Comments :

Commentary


Re-experienced trauma

Vol. 6, No. 6 / June 2007

Dr. Menahem Krakowski’s article “Violent behavior: Choosing antipsychotic and other agents” (Current Psychiatry, April 2007) did not discuss violent behavior triggered by posttraumatic re-enactments, which often are dissociated experiences. Patients’ past trauma experiences may be triggered in settings such as inpatient and residential facilities and cause intense rage and assaults. Not recognizing them and using intramuscular medication—although producing rapid sedation—can intensify and lower the threshold for repeated re-enactments in these restricted settings.

In the adolescent residential facility where I work, posttraumatic rages are the most common form of aggression. Recent work at Massachusetts General Hospital with patients having suppressed rape memories found that propranolol may be the most effective pharmacologic agent to decrease the intensity of re-enactment experiences.

The association between aggression and posttraumatic experiences is described in a well-known case book.1 Effective treatment requires clinicians to recognize that the aggression benefits from an abreaction context and correction-based therapy.2

Traumatic behavior in inpatient and residential settings may be overlooked or mislabeled as aggression. For this reason, whenever aggressive behavior is raised as a clinical issue, it should simultaneously raise the possibility that posttraumatic re-enactment is driving its presentation.

Kim J. Masters, MD
Medical director
Three Rivers Midlands Residential Treatment Center
West Columbia, SC
Clinical assistant professor
Medical University of South Carolina
Charleston

References

1. Terr L. Unchained memories. New York, New York: Harper Collins; 1994:61-96.

2. Terr L. “Wild Child”: how three principles of healing organized 12 years of psychotherapy. J Am Acad Child Adolesc Psychiatry 2003;42:1401-9.

Did you miss this content?
When it’s time for ‘the talk’: Sexuality and your geriatric patient